Dear Liver Section members,
I am writing to inform you of a significant caution about the use of ulipristal acetate (Esmya).
Esmya is indicated for the pre-operative and intermittent treatment of moderate to severe symptoms of uterine fibroids in women of reproductive age. However, following reports of serious liver injury, the European Medicines Agency (EMA), and the Medicines and Healthcare products Regulatory Agency (MHRA) have issued the following advice (see attached):
1. Esmya treatment should not be initiated in new patients or in patients who have finalised a previous treatment course
2. For patients on treatment with Esmya, liver function should be monitored at least monthly, and 2-4 weeks after stopping treatment.
3. If a patient shows signs or symptoms compatible with liver injury (nausea, vomiting, right hypochondria) pain, anorexia, asthenia, jaundice, etc.), the patient should be investigated immediately and liver function tests performed. Patients who develop transaminase levels > 2 times the upper limit of normal during Esmya treatment should stop treatment and be closely monitored.
4. Patients should be advised about specific actions to take in the event of signs and symptoms of liver injury as described above.
In addition, if any patient taking Esmya develops abnormal liver function/failure this should be communicated to the MHRA in the usual manner.
With kind regards
Prof Philip Newsome
Chair of the Liver Section, British Society of Gastroenterology